Alert archive / Kentucky / River Flood Advisories in 2020
River Flood Advisory 9, NWS Louisville, KY
NWS Louisville, KY issued this river flood advisory at Feb 12, 2020, 6:55 PM CST for Ohio County, Kentucky. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Feb 12, 2020, 6:55 PM CST (00:55 UTC)
- Expired
- Feb 13, 2020, 6:16 AM CST
- In force
- 11 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
County Ohio County, KY
The radar
The Ft Campbell radar (KHPX), 91 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Rough River near Dundee (DUNK2). The gauge peaked at 25.45 ft at Feb 13, 2020, 6:00 PM CST.
- Action stage
- 23 ft
- Minor stage
- 25 ft
- Moderate stage
- 28 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03319000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this river flood advisory went out at Feb 12, 5:23 PM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Feb 12, 5:23 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
623 PM EST Wed Feb 12 2020
...Updated Aviation Discussion...
.Short Term...(This evening through Thursday)
Issued at 320 PM EST Wed Feb 12 2020
Widespread rain shield continues to move northeast across the
region. Since midnight, we've seen a max of about of a third of an
inch down along the KY/TN border region. The next surge of rainfall
is coming up out of the southwest across western TN and western KY.
Rainfall rates have already picked up across western KY with this
activity as evidenced by the KY Mesonet data. So for the rest of
the afternoon, we'll see brief break in the rainfall across portions
of central and eastern KY with the activity picking up in the I-65
corridor within the next hour and then spreading eastward this
evening.
Moving into the evening hours, surface low to our southwest will
move into KY. We should see a thin line of stronger convection move
through southern KY this evening, roughly south/east of a line from
Bowling Green to Bardstown to Richmond. While we have a screaming
jet streak aloft, the lack of instability will likely make it very
difficult to mix these winds down to the surface. Nonetheless,
can't rule out some 30-35 MPH gusts with that line as it pushes
through this evening.
As for rainfall amounts, a solid 1-2 inches of rainfall look likely
as the next wave of rainfall pushes through this evening. Can't
rule out some isolated 3+ inch amounts in some sections. The
highest risk of of seeing the 3+ rainfall amounts would generally be
across our southeast sections, say along a line from Bowling Green
northeastward to near Richmond. This area is where local flash
flood guidance is the lowest, so this rainfall will likely result in
some flash flooding issues this evening. No changes to the Flood
Watch headline will be required with this forecast issuance.
As the low moves off to the northeast after midnight, the rainfall
will quickly diminish and end from west to east. Colder air will
quickly push into the region with temperatures falling into the mid
30s over southern Indiana by morning with upper 30s to lower 40s
across much of Kentucky. Should any precipitation linger longer
over southern Indiana, can't rule out precipitation ending as a
light wintry mix. However, the overall risk of wintry weather looks
to be very low at this time.
Thursday will be a cloudy and raw day across the region as low-level
moisture remains abundant throughout the lower atmosphere. Northwest
winds of 10-15 MPH with gusts of 20-25 MPH will be seen and
temperatures will see highs on the day in the morning with upper 30s
and temperatures will fall into the upper 20s and lower 30s by
evening.
.Long Term...(Thursday night through Wednesday)
Issued at 255 PM EST Wed Feb 12 2020
Thursday night, expect much colder temperatures to filter into the
region as arctic high pressure continues to sink southeast towards
the Ohio Valley. By Friday morning, low temperatures will be in the
teens, with wind chills in the single digits/lower teens. Cannot
rule out some snow flurries Friday morning as model time-heights
indicate lingering low-level moisture will intersect the DGZ. Expect
drier air to filter into the boundary layer by the afternoon,
resulting in mostly sunny skies. High temperatures will struggle to
reach above freezing though under northwesterly flow aloft.
As the surface high pressure moves off to the east on Saturday,
expect temperatures to warm up as southerly flow returns, pushing
highs into the mid to upper 40s. An upper level shortwave is then
progged to move across the Upper Great Lakes Saturday night, but
expect our area to remain dry as the better moisture and lift will
stay to the north.
The warming trend will then continue into the beginning of next week
with high temperatures reaching into the mid 50s on Sunday and upper
50s to lower 60s on Monday. Rain chances look to return for the
start of the new work week as a low pressure system pushes out of
the southern Plains and into the Lower Great Lakes region. Models
are still showing a decent amount of variability around the timing
and location of this system, but general agreement is that rain
chances look to return to the area Monday and into Tuesday.
&&
.Aviation...(00Z TAF Issuance)
Issued at 625 PM EST Wed Feb 12 2020
Low pressure system deepening over central TN. Observed pressure
falls show this low will track toward eastern KY over the next
several hours. Quite a bit of wind energy in the mid and upper
levels of the atmosphere will continue to drive some moderate to
heavy rains the next several hours, which will leave lower ceilings
at least into the morning hours Thursday. Most sites should start
seeing fuel-alternate MVFR by afternoon. Winds will pick up from the
west as this low heads east of the region later tonight...expect
gusts of 15-25 knots during the daytime Thursday at all sites.
&&
.Hydrology...
Issued at 300 PM EST Wed Feb 12 2020
Widespread minor river flooding is likely late this week into early
next week as rains fall on streams with water levels already running
above normal. Some moderate flooding is also possible. Minor river
flooding is expected on the Ohio River at Tell City and Cannelton by
Thu/Fri and also possible at McAlpine Upper and McAlpine Lower by
late this week. Other rivers at risk for minor flooding by late week
include the Green, Barren, Rolling Fork, Kentucky, and Licking
Rivers.
After the rain tapers off late tonight, no additional heavy rain is
expected at least through the weekend.
&&
.Climate...
Issued at 307 AM EST Wed Feb 12 2020
Record rainfall will be possible today at Louisville and
Lexington. For the calendar date of February 12, the rainfall
record at Louisville is 1.43" set in 1894...and the record for
Lexington is 1.49" set in 1923.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Thursday morning for INZ076>079-083-
084-089>092.
KY...Flash Flood Watch through Thursday morning for KYZ023>043-
045>049-053>057-061>067-070>078-081-082.
&&
Short Term...MJ
Long Term....JML
Aviation...RJS
Hydrology....MJ
Climate......13Hazardous weather outlook, Feb 12, 2:44 PM CST, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 344 PM EST Wed Feb 12 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-132045- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 344 PM EST Wed Feb 12 2020 /244 PM CST Wed Feb 12 2020/ ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Widespread rain will continue across the outlook area this afternoon and will become heavy this evening. This heavy rainfall may lead to local flooding in some areas. A few stronger showers with gusty winds may affect portions of southern Kentucky this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to provide information on heavy rain and flooding through tonight, along with any gusty winds this evening. MJ/JML
In the hours before
Local storm report, Feb 12, 5:57 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
657 PM EST WED FEB 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM FLOOD 2 ENE LOUISVILLE 38.26N 85.72W
02/12/2020 JEFFERSON KY BROADCAST MEDIA
MEDIA REPORTS FRANKFORT AVE BETWEEN STORY
AND RIVER RD IS CLOSED DUE TO HIGH WATER.
&&
SSCSpecial weather statement, Feb 12, 6:14 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Louisville KY
714 PM EST Wed Feb 12 2020
KYZ065>067-075-077-078-081-082-130100-
Russell-Monroe-Cumberland-Taylor-Lincoln-Casey-Adair-Clinton-
714 PM EST Wed Feb 12 2020
...A LINE OF SHOWERS WILL AFFECT SOUTHERN LINCOLN...CLINTON...
RUSSELL...EASTERN MONROE...SOUTHEASTERN TAYLOR...CUMBERLAND...CASEY
AND ADAIR COUNTIES...
At 714 PM EST/614 PM CST/, radar indicated showers were located along
a line extending from 10 miles east of Campbellsville to 10 miles
south of Columbia to 6 miles southeast of Tompkinsville. Movement was
east at 70 mph.
Winds in excess of 40 mph are possible with these showers. These
winds occurring over saturated grounds may allow some weaker trees
to uproot.
Locations impacted include...
Liberty, Campbellsville, Columbia, Tompkinsville, Albany, Jamestown,
Burkesville, Leslie, Russell Springs and Desda.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3662 8579 3694 8543 3719 8535 3741 8533
3743 8447 3733 8450 3735 8456 3712 8490
3705 8491 3700 8484 3695 8491 3696 8495
3692 8496 3686 8506 3677 8501 3670 8502
3662 8498
TIME...MOT...LOC 0014Z 254DEG 62KT 3736 8515 3696 8526 3663 8561
RJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 12, 6:07 PM CST | Areal Flood Advisory | LMK | Allen, Barren, Metcalfe, Monroe | 6 hr |
| Feb 12, 6:10 PM CST | Areal Flood Advisory | LMK | Anderson, Green, Larue, Marion, Nelson, Taylor and 1 more | 5 hr |
| Feb 12, 6:14 PM CST | Special Weather Statement | LMK | Adair, Casey, Clinton, Cumberland, Russell, Taylor | 46 min |
| Feb 12, 6:34 PM CST | Areal Flood Advisory | LMK | Boyle, Garrard, Jessamine, Lincoln, Madison, Mercer | 6 hr |
| Feb 12, 6:35 PM CST | Areal Flood Advisory | LMK | Anderson, Bourbon, Clark, Fayette, Harrison, Madison and 4 more | 6 hr |
| Feb 12, 6:49 PM CST | River Flood Warning | LMK | Nicholas, Robertson | 31 hr |
| Feb 12, 6:52 PM CST | Areal Flood Advisory | LMK | Edmonson, Grayson, Hart, Simpson, Warren | 3 hr |
| Feb 12, 6:52 PM CST | Areal Flood Advisory | LMK | Adair, Casey, Clinton, Cumberland, Russell | 3 hr |
| Feb 12, 6:54 PM CST | River Flood Advisory | LMK | Warren | 36 hr |
| Feb 12, 6:55 PM CST | River Flood Advisory | LMK | Hart | 15 hr |
| Feb 12, 9:28 PM CST | River Flood Warning | LMK | Carroll, Henry, Owen | 4 days |
| Feb 12, 10:22 PM CST | River Flood Warning | LMK | Bourbon | 24 hr |
| Feb 12, 11:07 PM CST | Areal Flood Advisory | LMK | Adair, Casey, Clinton, Cumberland, Russell | 5 hr |
| Feb 12, 11:48 PM CST | Areal Flood Advisory | LMK | Allen, Barren, Metcalfe, Monroe | 4 hr |
| Feb 12, 11:55 PM CST | River Flood Advisory | LMK | Franklin | 36 hr |
| Feb 13, 3:40 AM CST | River Flood Advisory | LMK | Garrard, Jessamine | 36 hr |
| Feb 13, 5:51 AM CST | River Flood Warning | LMK | Ohio | 25 hr |
| Feb 13, 9:45 AM CST | River Flood Warning | LMK | Jefferson, Oldham | 21 days |
| Feb 13, 9:45 AM CST | River Flood Warning | LMK | Hardin, Jefferson, Meade | 21 days |
Nearby
River Flood Advisories in Kentucky, 2020Every river flood advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.